Kansas, 2011Damaging Winds in Kansas, August 7, 2011
August 7, 2011 · NWS ICT · 7 events in 4 counties and zones
A few small clusters of strong to severe thunderstorms affected portions of central and southeast Kansas from the early evening to the late evening on the 7th. Wind gusts of 60 to 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few small clusters of strong to severe thunderstorms affected portions of central and southeast Kansas from the early evening to the late evening on the 7th. Wind gusts of 60 to 70 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 1:09 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 7, 1:09 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SUN AUG 7 2011
.DISCUSSION...
MAIN ISSUE WITH THIS PACKAGE WILL BE FRONTAL POSITIONING THE FIRST
FEW PERIODS AND PRECIPITATION CHANCES. IT COULD BE A FAIRLY WET
FORECAST FOR MANY LOCATIONS.
TONIGHT...
NAM AND GFS ARE BOTH IN PRETTY GOOD POSITION AT 16Z. HOWEVER...THE
GFS IS TRYING TO PUSH THE INITIAL WEAK BOUNDARY FRONT THROUGH A BIT
QUICKER...BUT IT IS HANDLING THE CURRENT PRECIPITATION A BIT
BETTER. EITHER WAY...THERE IS NOT ENOUGH DIFFERENCE TO REALLY
INFLUENCE WHAT IS FORECAST FOR THIS EVENING. MANY DIFFERENT FORCING
MECHANISMS WILL COME INTO PLAY ALONG WITH SOME LINGERING OUTFLOW
BOUNDARIES. THE MAIN AREA OF CONCERN WILL BASICALLY BE TO THE
NORTHEAST OF A GREAT BEND TO NEWTON TO INDEPENDENCE LINE. A DECENT
LITTLE SHORTWAVE WILL PROPAGATE ACROSS THE NORTHEAST SECTIONS OF THE
STATE WITH AMPLE INSTABILITY AND FN CONVERGENCE. THEREFORE...A
DECENT MCS LOOKS TO BE ON TAP OVERNIGHT AND INTO THE MORNING. VERY
IMPRESSIVE ISENTROPIC LIFT ON A 315K SURFACE IS ALSO PRESENT AND
LINGERS INTO THE MORNING HOURS ON MONDAY. SO...DECENT CHANCES FOR
PRECIPITATION WILL BE FORECAST NE AND LESS SW. CURRENT FORECAST
SHOWS THIS TREND VERY WELL.
MONDAY...
COLD FRONT FINALLY BEGINS TO FILTER SOUTH ACROSS THE FORECAST AREA
AND BRING SOME NEEDED RELIEF TO THE NORTH. HOWEVER...FURTHER SOUTH
OF HIGHWAY 50...HOT TEMPERATURES WILL CONTINUE TIL THE FRONT MOVES
SOUTH LATE IN THE AFTERNOON AND EVENING HOURS. THEREFORE...THE
EXTREME HEAT WARNING WILL CONTINUE THROUGH THE AFTERNOON FOR THOSE
SECTIONS. SOME REPRIEVE THOUGH...WILL BE THE CONTINUED CHANCE FOR
LINGERING STORMS SOUTH OF THE FRONT...MORE SO TO THE EAST OF THE
TURNPIKE THOUGH. ISENTROPIC FORCING REALLY PICKS UP ALONG THE FLINT
HILLS AROUND 7PM AND CONTINUES EASTWARD DURING THE EVENING.
PRECIPITATION CHANCES WILL FOLLOW THAT TREND AS WELL. THE COLD
FRONT WILL BE WELL SOUTH OF THE FORECAST AREA BY MIDNIGHT.
TUESDAY...
NO MORE HEAT WARNING.
HIGH PRESSURE WILL FILL IN FROM THE NORTH AND BRING ABOUT SOME MUCH
NEEDED RELIEF TO THE AREA. WE WILL BE PRECIPITATION FREE AND
PLEASANT DURING THE DAY. HOWEVER...DURING THE NIGHT ANOTHER ROUND
OF ISENTROPIC LIFT ENTERS THE AREA AND WILL BRING ABOUT ANOTHER
CHANCE FOR PRECIPITATION.
WEDNESDAY...
SURFACE BOUNDARY OVER OK WILL BEGIN MOVING NORTH DURING THE DAY.
THIS COMBINED WITH PLENTY OF ISENTROPIC LIFT WILL KEEP PLENTY OF
CLOUDS OVER HEAD AND YET AGAIN ANOTHER CHANCE FOR STORMS. TEMPS
WILL REMAIN BELOW NORMAL.
EXTENDED...
THE BOUNDARY THAT IS MOVING INTO SOUTHERN KS WEDNESDAY NIGHT WILL
MEANDER OVER THE FORECAST AREA THROUGH FRIDAY. THE SOUTHERN HALF
WILL BE IN THE WARM SECTOR AND TEMPS WILL ONCE AGAIN RISE INTO THE
UPPER 90S AND THE NORTHERN HALF WILL REMAIN SOMEWHAT COOLER. THE
CONVERGENCE ALONG THE BOUNDARY AND ISENTROPIC LIFT WILL GIVE US A
CHANCE FOR RAIN EACH DAY TIL SATURDAY WHEN THE FRONT MOVES OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 99 70 93 / 30 20 20 10
HUTCHINSON 73 96 69 92 / 30 20 10 10
NEWTON 73 96 70 91 / 40 30 20 10
ELDORADO 73 97 69 92 / 40 30 20 10
WINFIELD-KWLD 76 101 72 95 / 30 30 20 10
RUSSELL 70 88 68 88 / 40 20 10 10
GREAT BEND 71 91 68 90 / 30 20 10 10
SALINA 72 90 68 90 / 60 20 10 10
MCPHERSON 73 94 69 91 / 50 20 10 10
COFFEYVILLE 76 100 73 94 / 30 40 30 10
CHANUTE 73 96 70 91 / 40 40 30 10
IOLA 73 95 69 90 / 50 40 30 10
PARSONS-KPPF 75 99 72 93 / 30 40 30 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR KSZ069>072-082-
083-091>096-098>100.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ067-
068.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ048>053.
&&
Hazardous weather outlook, Aug 7, 3:25 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CDT SUN AUG 7 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 AM CDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT MUCH OF THE AREA
THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE EXCESSIVE
HEAT WARNING AND HEAT ADVISORY STATEMENT FOR FURTHER DETAILS.
CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA FROM
LATE THIS AFTERNOON INTO TONIGHT. STRONG AND A FEW SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY NORTH OF A LINE FROM RUSSELL TO
NEWTON TO CHANUTE. WIND GUSTS OF 50 TO 60 MPH AND UP TO NICKEL
SIZE HAIL WILL BE THE MAIN RISKS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS ON MONDAY AFTERNOON. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS.
THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS ON MONDAY ACROSS
THE ENTIRE AREA. A FEW SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL.
PERIODIC BOUTS OF THUNDERSTORMS...MAINLY DURING THE EVENING AND
OVERNIGHT HOURS...WILL AFFECT THE REGION FROM TUESDAY NIGHT
THROUGH SATURDAY. STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL
REMAIN POSSIBLE WITH SEVERAL OPPORTUNITIES FOR WIDESPREAD RAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY
TONIGHT...MAINLY NORTH OF A RUSSELL TO NEWTON TO CHANUTE LINE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
In the hours before
Special weather statement, Aug 7, 2:42 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT SUN AUG 7 2011
KSZ053-072130-
CHASE-
342 PM CDT SUN AUG 7 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...
AT 335 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MATFIELD GREEN...OR 11 MILES SOUTH OF COTTONWOOD FALLS...AND
MOVING NORTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND...
HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY. IF SO...THEY
COULD RESULT IN MINOR WIND DAMAGE.
MWM
Special weather statement, Aug 7, 2:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SUN AUG 7 2011
KSZ070-071-072130-
GREENWOOD-WOODSON-
344 PM CDT SUN AUG 7 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES...
AT 341 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHEAST OF MADISON...OR 21 MILES NORTHWEST OF YATES CENTER...
AND MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
MCGUIRE
Special weather statement, Aug 7, 2:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SUN AUG 7 2011
KSZ070-071-072130-
GREENWOOD-WOODSON-
344 PM CDT SUN AUG 7 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES...
AT 341 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHEAST OF MADISON...OR 21 MILES NORTHWEST OF YATES CENTER...
AND MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
MCGUIRE
Thunderstorm Wind, Woodson
- When
- August 7, 3:50 PM CST
- Where
- Woodson County, 3.21 mi SSW of Yates Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.840, -95.760
A 6-inch diameter tree limb was downed, and a stop sign was blown over. Pea size hail occurred with the wind.
Thunderstorm Wind, Neosho
- When
- August 7, 4:35 PM CST
- Where
- Neosho County, 0.88 mi SE of Chanute
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.670, -95.460
Measured at the Chanute Airport.
Thunderstorm Wind, Reno
- When
- August 7, 8:25 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.960, -98.410
A tree was downed on a power line, and 8 to 10-inch diameter limbs were downed.
Thunderstorm Wind, Reno
- When
- August 7, 8:35 PM CST
- Where
- Reno County, 4.46 mi SSE of Plevna
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.910, -98.270
Winds were estimated between 60 and 70 mph.
Thunderstorm Wind, Reno
- When
- August 7, 9:01 PM CST
- Where
- Reno County, 3.89 mi SE of Pretty Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -97.970
Winds were estimated around 60 mph.
Thunderstorm Wind, Kingman
- When
- August 7, 9:06 PM CST
- Where
- Kingman County, 3.52 mi NE of Kingman Muni Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -98.080
Thunderstorm Wind, Reno
- When
- August 7, 9:18 PM CST
- Where
- Reno County, 0.8 mi ESE of (Hut)hutchinson Muni
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.065, -97.857
Measured at the Hutchinson Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340236, 340237, 340238, 340239, 340240, 340241, 340242.